The side effects of the world’s most commonly prescribed diabetes drug is so severe that around a third of patients stop taking it, a new study has discovered.
Metformin, marketed as Glucophage, among other names, is designed to treat type 2 diabetes – but it often causes a range of distressing gut problems, such as diarrhea, nausea and vomiting. As a result, around a third of patients stop taking the medication without telling their doctor, researchers at the University of Surrey have discovered. Diabetics are also giving up on other drugs, although not in quite the same numbers.
Around 23 percent stop taking a sulfonylurea, such as gliclazide, which can bring on a sudden drop in blood sugar causing fainting and dizziness, and 20 percent quit pioglitazone, marketed as Actos, which has side-effects including bone pain, eyesight problems, low blood sugar and even fatal liver problems.
This could mean that many diabetics are doing nothing to treat their condition if they’re not modifying their diet. “We have known for a long time that a lot of medication prescribed for chronic diseases never actually gets taken,” said lead researcher Dr. Andy McGovern. Dr. McGovern and his team analyzed how 1.6 million diabetics were coping with their medication by studying clinical trials and studies.